Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 215, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 8:53 PM CDT for Ellsworth County, Saline County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 8:53 PM CDT (01:53 UTC)
- Expired
- Aug 16, 2018, 9:32 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 128 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:43 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 16, 6:43 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Thu Aug 16 2018 .SHORT TERM...(This evening through Saturday) Issued at 203 PM CDT Thu Aug 16 2018 Storm chances are expected to increase across the region this afternoon and evening, persisting through tonight. One area of focus will be across portions of southern/southeast Kansas, on the northern fringe of a convectively-induced mid-level impulse (MCV) moving east/southeast across Oklahoma. Another area of focus will be across portions of central and east-central Kansas in the vicinity of a stalled frontal boundary. Current thinking is thunderstorm chances associated with the OK MCV will impact southern/southeast Kansas now through about 8 PM, with chances increasing across central/east-central Kansas toward 6-7 PM and persist into the overnight hours in vicinity of the frontal boundary. The highest storm coverage will probably be along/south of I-70, and along/east of I-135, amidst slightly cooler mid-level temperatures and better upper forcing. Storm coverage should be more on the isolated side generally west of I-135. Ample instability, steep mid-level lapse rates, and unseasonably strong deep layer shear will support a handful of strong to severe storms, capable of large hail and damaging winds. Additionally, rich low-level moisture and associated above normal precipitable water values will support pockets of very heavy rain and flooding. Other than a few lingering showers/storms far southeast Kansas Friday morning, building large-scale subsidence and low-level high pressure will support quiet weather through Saturday, with seasonable temperatures. .LONG TERM...(Saturday Night through Thursday) Issued at 203 PM CDT Thu Aug 16 2018 Model consensus continues to support increasing chances for widespread showers/thunderstorms Saturday night through Sunday night or early Monday, as another unseasonably strong upper low, currently just off the Pacific Northwest Coast, moves slowly over Mid-America. While a handful of strong to marginally severe storms cannot be ruled out during this time frame, thinking the greatest threat will be locally heavy rainfall given the above normal precipitable water values, relatively poor mid-level lapse rates, and the slow-moving nature of the upper low. Behind this system, Monday-Wednesday look to bring a little taste of fall, as an upper impulse diving southeast across the Midwest allows relatively cool Canadian air to filter south into the region. High temperatures look to be in the low 80s for many areas, with overnight lows in the 50s-low 60s. A gradual warming trend is expected beyond Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 637 PM CDT Thu Aug 16 2018 Primary concern this evening is ongoing TSRA. The main corridor will be from KGBD to KCNU. Wind gusts in excess of 55kt and large hail will be possible with the strongest storms. Very heavy rain will cause reductions in VIS, potentially as low IFR/MVFR. The greatest risk of IFR/MVFR conditions will be at KCNU. TSRA should move out by Friday morning as the cool front pushes south of the area. This will lead to VFR conditions then. - Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 90 68 90 / 30 10 0 0 Hutchinson 71 88 65 89 / 50 10 0 0 Newton 71 89 66 88 / 70 10 0 0 ElDorado 71 89 66 88 / 80 20 0 0 Winfield-KWLD 71 90 67 89 / 30 20 10 0 Russell 67 88 64 88 / 40 0 0 0 Great Bend 69 88 64 89 / 30 0 0 0 Salina 70 89 66 90 / 70 0 0 0 McPherson 71 88 65 89 / 90 10 0 0 Coffeyville 72 90 68 89 / 60 30 10 10 Chanute 72 89 67 89 / 80 30 10 0 Iola 72 88 67 89 / 80 20 0 0 Parsons-KPPF 72 89 68 89 / 60 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ099-100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...RM
Hazardous weather outlook, Aug 16, 7:47 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 747 PM CDT Thu Aug 16 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 747 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms will continue to impact portions of central and southeast Kansas through the night. Large hail to 2 inches in diameter and wind gusts of 50 to 70 mph will be possible with the strongest storms. The threat will diminish from north to south late by daybreak Friday. Where storms move over the same area, flash flooding will be possible, especially areas in southeast Kansas where recent heavy rain has occurred. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few showers or thunderstorms may linger over far southeast Kansas early Friday morning. Chances for showers and thunderstorms are expected to increase once again Saturday night through Tuesday, with the highest chances Saturday night through Sunday night. Strong to marginally severe storms are possible, along with locally heavy rain and possible flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through late tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 16, 8:18 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
818 PM CDT THU AUG 16 2018
KSZ052-170145-
Marion KS-
818 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Marion County in central Kansas...
* Until 845 PM CDT.
* At 816 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Hillsboro...moving southeast at
20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Hillsboro, Marion, Lehigh and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3841 9697 3818 9711 3839 9737 3840 9737
3848 9723
TIME...MOT...LOC 0118Z 302DEG 15KT 3837 9721
LAWSONLocal storm report, Aug 16, 8:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL HILLSBORO 38.35N 97.20W
08/16/2018 E0.88 INCH Marion KS CO-OP OBSERVER
&&
VJPLocal storm report, Aug 16, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 3 NE WONSEVU 38.18N 96.73W
08/16/2018 E1.75 INCH CHASE KS PUBLIC
&&
VJPSpecial weather statement, Aug 16, 8:42 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
842 PM CDT THU AUG 16 2018
KSZ049-170215-
Saline KS-
842 PM CDT THU AUG 16 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Saline County in central Kansas...
* Until 915 PM CDT.
* At 840 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over New Cambria, or 6 miles
northeast of Salina...moving east at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Salina, Gypsum, Smolan, New Cambria, Kipp and Salina Airport.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3896 9737 3893 9737 3893 9738 3892 9738
3891 9737 3869 9737 3876 9785 3896 9784
TIME...MOT...LOC 0141Z 276DEG 19KT 3886 9751
VAUGHANSpecial weather statement, Aug 16, 8:42 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Wichita KS 842 PM CDT THU AUG 16 2018 KSZ052-170215- Marion KS- 842 PM CDT THU AUG 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Marion County in central Kansas... * Until 915 PM CDT. * At 840 PM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Lehigh to 6 miles southeast of Hillsboro...and moving east at 30 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Hillsboro, Marion, Peabody, Florence, Goessel, Lehigh and Marion Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Kansas. LAT...LON 3821 9737 3815 9691 3836 9689 3840 9737 TIME...MOT...LOC 0142Z 285DEG 24KT 3833 9736 3828 9713 LAWSON
Special weather statement, Aug 16, 8:48 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Wichita KS 848 PM CDT THU AUG 16 2018 KSZ048-050-051-170215- Ellsworth KS-Rice KS-McPherson KS- 848 PM CDT THU AUG 16 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Ellsworth County in central Kansas... Northeastern Rice County in central Kansas... Northwestern McPherson County in central Kansas... * Until 915 PM CDT. * At 846 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Geneseo, or 12 miles north of Lyons...moving southeast at 20 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Little River, Geneseo and Windom. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central Kansas. LAT...LON 3850 9825 3861 9818 3853 9776 3826 9796 TIME...MOT...LOC 0147Z 301DEG 19KT 3852 9813 VAUGHAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:01 PM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Aug 16, 7:03 PM CDT | Areal Flood Warning | ICT | Allen, Woodson | 8 hr |
| Aug 16, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 63 min |
| Aug 16, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 60 min |
| Aug 16, 7:39 PM CDT | Special Weather Statement | ICT | Chase | 36 min |
| Aug 16, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 41 min |
| Aug 16, 8:17 PM CDT | Special Weather Statement | ICT | Rice | 28 min |
| Aug 16, 8:18 PM CDT | Special Weather Statement | ICT | Marion | 27 min |
| Aug 16, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 50 min |
| Aug 16, 8:42 PM CDT | Special Weather Statement | ICT | Saline | 33 min |
| Aug 16, 8:48 PM CDT | Special Weather Statement | ICT | Rice | 27 min |
| Aug 16, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 46 min |
| Aug 16, 9:08 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 52 min |
| Aug 16, 9:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Aug 16, 10:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Aug 16, 10:15 PM CDT | Special Weather Statement | ICT | Marion | 30 min |
| Aug 16, 10:26 PM CDT | Areal Flood Warning | ICT | Greenwood | 9 hr |
| Aug 16, 10:43 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Aug 16, 11:57 PM CDT | Special Weather Statement | ICT | Marion | 33 min |
| Aug 17, 12:24 AM CDT | Special Weather Statement | ICT | Marion | 51 min |
| Aug 17, 1:19 AM CDT | Special Weather Statement | ICT | Marion | 26 min |
| Aug 17, 2:48 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 25 min |
| Aug 17, 4:31 AM CDT | Special Weather Statement | ICT | Wilson | 29 min |
| Aug 17, 5:29 AM CDT | Areal Flood Warning | ICT | Labette | 4 hr |
| Aug 17, 5:32 AM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Aug 17, 5:38 AM CDT | Special Weather Statement | ICT | Labette | 37 min |
| Aug 17, 6:45 AM CDT | Areal Flood Warning | ICT | Marion | 7 hr |
| Aug 17, 8:29 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| Aug 17, 9:30 AM CDT | Areal Flood Warning | ICT | Labette | 26 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.